A WOMAN was left “looking like a monster” with weeping sores after a cream she used to treat a small red rash triggered years of severe reactions.
Blogger Nina Ajdin had been prescribed a variety of creams and topical solutions since she was just 10-years-old.
The 31-year-old said she was at her wits’ end as her reactions would only intensify if she stopped using the creams.
The condition is known as topical steroid withdrawal (TSW) – a mysterious condition in which people become allergic to steroid-based creams, with the reaction intensifying if they stop using them.
When she suddenly stopped using the hydrocortisone cream and other more potent varieties she had been prescribed Nina, of Wheaton, Illinois, USA, says she looked like a "third degree burns victim" – as her hair fell out and she became covered in sores.
In 2018 she decided to try potent Chinese herbal teas and ointments, and finally managed to get some respite for her condition.
Within six months she saw her skin improve so dramatically that she finally ventured out – and, in 2019, had her first date in years.
Now keen to raise awareness of TSW – which is not recognised as a condition by the NHS – through her blog @neenerss1 on Instagram, Nina said: "When I was at my worst, I felt like I was turning into a monster.
What is topical steroid withdrawal?
Topical steroid creams have been used to treat eczema for more than 50 years and according to the National Eczema Association, remain among the most effective and widely used drugs in dermatology.
They tend to be prescribed to patients whose eczema has stopped responding to other treatments and management methods.
You're not supposed to use them continuously for more than two to four weeks, after which, patients are told to use them no more than twice a week.
TSW happens when you've used topical steroids too much and the skin then starts flaring up worse than ever the moment you stop using them.
Overuse of topical steroids can also lead to the thinning of skin.
- bright red skin
- skin pigmentation
Signs appear within days of stopping treatment
"I looked disgusting. I did not even recognise myself in the mirror.
"Looking back, this condition teaches you patience more than anything else. I had to wait so long to see results, and at times I did not even feel human – but I had to remind myself I was worth the healing."
Nina was first prescribed steroid-based hydrocortisone cream for a small red rash under her armpit when she was 10, at first it worked like a dream.
But soon the rash returned and spread across her body.
Over the years she said she was given more and more creams until her body became dependent on them.
She said: “I still had the red rash – but every time I did not use them I would become inflamed from head to toe, like I had third degree burns all over my body."
When she reached her early twenties her health deteriorated and left her prone to kidney and lung infections.
Nina believes that these conditions are linked to TSW.
When she was just 21-years-old she had her first grand mal seizure – causing loss of consciousness and violent muscle contractions.
At the time she had been working at a South Carolina delicatessen.
She said: "I went to the rest room on my lunch break and the next thing I knew I was sat on the porch with a colleague next to me, who told me paramedics were on their way.
"I don't remember what happened, but someone found me in one of the bathroom stalls unconscious. I had collapsed from the seizure and hit my head."
She was rushed to the hospital where she had another seizure.
Medics carried out tests but ruled out epilepsy and said it had been caused by “psychological stress”.
Nina now believes the seizure was caused by the steroids and says she hasn’t had one since she stopped taking them.
After suffering the seizure, Nina’s skin continued to get worse and the creams weren't helping.
At 23-years-old, Nina moved back in with her parents in Wheaton – dropping out of college when because of her ill health and crushing her dreams of becoming a nurse.
She said: "At this point, I was getting through huge tubs of cream a day, slathering it all over my body. The only thing that would calm my skin down was taking high doses of oral steroids.
"I was so self-conscious. People would ask me what was wrong with my face in the middle of the street or at work."
In 2014, Nina could not see any escape from her downward health spiral.
Then her dad, who had been looking for help online, found a highly vocal community of people with similar stories to Nina's, who claimed to have TSW.
Nina started to look into other people’s journey’s include the process of weaning themselves off steroids.
She said: "That was the turning point for me.
"I was so happy to have found some kind of hope that I did not really care about suffering if I stopped using steroids if it meant I had a chance of living again.
"But when I decided to put the steroids down, I had no idea how awful the withdrawal would be."
In June 2014, with the support of her parents – but without seeking medical advice – Nina took the plunge and stopped using steroids.
She said: "Within a week, my body went into complete shock – I was in such a zombie state I almost went into a coma; I was sleeping for 23 hours a day. And, within a few days, my skin had flared up from head to toe.
"My parents did think about taking me to hospital, but I urged them not to – I felt like I would be forced to go back on the steroids."
As the weeks passed her symptoms only got worse, her hair fell out and she was covered in sores.
She said: "I felt like I was rotting away. It is really the most disgusting feeling I have ever experienced.
"When my hair fell out, it was like the last beautiful thing about me had been taken away. It came out in huge chunks. It was terrifying.
"I could barely move, I couldn't dress myself, I couldn't eat by myself. I was completely bedridden and did not leave the house.”
Nina said the only time she would feel relief was in the bath and that she would spend hours in there just to keep her skin cool.
Nina would take salt baths to help keep the sores clean but in 2015 she developed cellulitis – a serious bacterial skin infection – in her right leg.
Worn down by a year of misery, she finally sought professional medical help.
The International Topical Steroid Awareness Network, a charity set up for sufferers who Nina had been in contact with, suggested a specialist in Chicago, who gave her antibiotics for the infection and a longed-for diagnosis of topical steroid withdrawal.
Nina said: "It was so validating. In the back of my head I always had that question of, 'Am I doing the right thing’. This confirmed to me that I was."
Shortly after, she was put on immunosuppressants, drugs which lower the body's immune response, and her skin cleared up for nine months.
With her hair growing back, she regained her confidence and, feeling ready to venture into the outside world again, she found work waiting on tables at a golf club.
Source: Read Full Article